EconPapers    
Economics at your fingertips  
 

Optimal delegation with multi-dimensional decisions

Frederic Koessler and David Martimort

Journal of Economic Theory, 2012, vol. 147, issue 5, 1850-1881

Abstract: This paper investigates optimal mechanisms in a principal–agent framework with a two-dimensional decision space, quadratic payoffs and no monetary transfers. If the conflicts of interest between the principal and the agent are different on each dimension, then delegation is always strictly valuable. The principal can better extract information from the agent by using the spread between the two decisions as a costly screening device. Delegation sets no longer trade off pooling intervals and intervals of full discretion but instead take more complex shapes. We use advanced results from the calculus of variations to ensure existence of a solution and derive sufficient and necessary conditions for optimality. The optimal mechanism is continuous and deterministic. The agentʼs informational rent, the average decision and its spread are strictly monotonic in the agentʼs type. The comparison of the optimal mechanism with standard one-dimensional mechanisms shows how cooperation between different principals controlling various dimensions of the agentʼs activities facilitates information revelation.

Keywords: Mechanism; Delegation; Mechanism design; Multi-dimensional decision (search for similar items in EconPapers)
JEL-codes: D82 D86 (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (25)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022053112000737
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Optimal Delegation with Multi-dimensional Decisions (2012)
Working Paper: Optimal Delegation with Multi-dimensional Decisions (2012)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jetheo:v:147:y:2012:i:5:p:1850-1881

DOI: 10.1016/j.jet.2012.05.019

Access Statistics for this article

Journal of Economic Theory is currently edited by A. Lizzeri and K. Shell

More articles in Journal of Economic Theory from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-23
Handle: RePEc:eee:jetheo:v:147:y:2012:i:5:p:1850-1881